Simvastatin-induced lactic acidosis has been reported. - GreenMedInfo Summary
Simvastatin-induced lactic acidosis: a rare adverse reaction?
Clin Pharmacol Ther. 2002 Oct ;72(4):461-4. PMID: 12386648
Veterans Affairs Medical Center, Mountain Home, Tenn 37684-4000, USA.
Simvastatin, a hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase inhibitor, is a commonly used cholesterol-lowering agent. The long-term safety profile of simvastatin, established over 10 years of clinical use, is excellent. HMG-CoA reductase inhibitors block 3-hydroxy-3-methylglutaryl coenzyme A reductase, the rate-limiting enzyme in cholesterol synthesis. However, other important nonsterol compounds, such as coenzyme Q10 (CoQ10), are also derived from the same synthetic pathway. CoQ10 is an essential carrier in the mitochondrial respiratory chain that participates in oxidative phosphorylation. Simvastatin and other HMG-CoA reductase inhibitors have been documented to lower serum concentrations of CoQ10. It has been suggested that the adverse effect of myopathy caused by HMG-CoA reductase inhibitors is due to CoQ10 deficiency in the tissue mitochondria. Documentation of this cause-and-effect phenomenon, however, has been lacking. We offer evidence that lactic acidosis may develop as a complication of simvastatin therapy. Our patient also manifested the well-known HMG-CoA reductase inhibitor drug toxicities of rhabdomyolysis and hepatitis. The occurrence of these known adverse events with lactic acidosis in our patient suggests that interference of the mitochondrial respiratory chain may play a role in the toxicity of this class of drugs.